Medical Questions > Conditions and Diseases > Lupus Forum

Are Lupus meds causing Diarrhea?

User Profile
I have been diagnosed with lupus for almost 10 years now. Ever since I started my medications: Plaquenil, celexa, Parriet, Zyprexa, I've noticed that I sweat alot, get stomach cramps and then diarrhea after I eat (but not all the time), I would say this happens at least 4 times a week after meals.
My question is, is this being caused by all the meds I am taking or do I have some sort of bacteria in my stomach? My doctor has asked me to do some fecal test (3 days of sample) but I can't seem to get a sample for 3 days in a row, because sometimes I don't have to go for a day and this messes up the consecutive samples that I need for 3 days.
Is there any other way of checking, eg. blood samples to determine whether I have H. Pylori bacteria in my stomach? or is this the only way that I will be able to find out by taking 3 days consecutive of fecal sample.


Did you find this post helpful?
|

User Profile
replied September 6th, 2006
Lupus Answer A1443
According to your symptoms (sweating, stomach cramps, and diarrhea) you may be experiencing either a side effect from the therapy or a type of gastro-intestinal infection. Plaquentil (an anti-inflammatory drug) and Celexa (an antidepressant) can cause gastrointestinal symptoms similar to the ones you describe. However, an intestinal infection must first be confirmed/excluded and that’s why a microbiological examination of a fecal sample is necessary to identify the infective agent (if there is one). If diarrhea is not caused by anintestinal infection then the drugs you are taking are probably the reason for this condition. A helicobacter pillory-infection can be confirmed with serological blood examinations but that is not needed in your case because a helicobacter pillory doesn’t cause diarrhea. It can only cause inflammation of the stomach’s mucosa; it is indicates peptic ulcer development. In the case of a negative microbiological report (no infection), you may consult a psychiatrist and a rheumatologist for further activities (increasing the dose or changing the drugs). In case of a positive microbiological report (there is infection), you may consult an infectologist.
|
Did you find this post helpful?
Must Read
Basic facts on diarrhea here, including the difference between acute and chronic diarrhea. Learn to identify each....
What causes diarrhea? We outline the most common causes of diarrhea (viruses, bacteria, and medications) and let you know when to seek medical help....
Learn how to prepare yourself when seeing a doctor for diarrhea. Know which medical exams and tests to expect, and also which questions to ask. Start here....
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Lupus , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.